A man in his mid-30s presented to the emergency department with a 1-week history of fatigue, loss of appetite, fever and productive (yellow) cough. This progressed to requiring admission to intensive care needing a oxygen therapy via high-flow nasal cannula for acute hypoxaemic respiratory failure. He had recently started vortioxetine for major depressive disorder, and his acute symptoms correlated with an increase in the dose of vortioxetine. For more than 20 years, rare but consistent reports of serotonergic medications have been implicated in eosinophilic pulmonary conditions. During this same period, serotonergic medications have become a mainstay solution for a wide range of depressive symptoms and disorders. This is the first report of an eosinophilic pneumonia-like syndrome occurring while consuming the novel serotonergic medication vortioxetine.
- Psychiatry (drugs and medicines)
- Respiratory system
- Adult intensive care
- Unwanted effects / adverse reactions
- Anxiety disorders (including OCD and PTSD)
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors TMO is the sole contributor of this paper.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.